PD33 - Drug Reaction and Eosinophilia with Systemic Symptoms (DRESS): a 10-year review in a pediatric population
© Wong and Koh; licensee BioMed Central Ltd. 2014
Published: 28 February 2014
DRESS, also known as drug-induced hypersensitivity syndrome, is a rare but severe and potentially fatal adverse drug reaction. This is a review of the epidemiology and management of DRESS in Asian Singaporean children.
10-year retrospective study of patients admitted for DRESS. Cases were identified by relevant ICD codes from inpatient records.
7 patients with DRESS were identified. Patients ranged from 8 to 16 years old at the time of presentation. Inciting drugs were: Bactrim (3 cases), augmentin (1), carbamazepine (1), phenobarbitone (1), sulfasalazine (1), traditional chinese medication (1). Symptom onset ranged from 10 days to 6 weeks from the start of the inciting drug.
All patients had high fever and generalized pruritic exanthematous rash. Two patients also had desquamative rashes, and one patient had purpuric papules. 4 patients had facial oedema, 4 patients had oral mucositis. Most patients had lymphadenopathy and hepatomegaly.
6 patients had significant eosinophilia, 5 had atypical lymphocytosis, and two had leucopenia. All patients had transaminitis, most at least 10x normal. Peak ALT was 1172IU/L in one patient. None suffered liver failure. One patient developed drowsiness and persistent rotatory nystagmus. Another patient had myositis.
3 patients were tested for HHV6; only one was positive. None had acute EBV infection or reactivation.
All patients were treated with systemic corticosteroids. Doses ranged from 0.3mg/kg/day to 1.6mg/kg/day prednisolone equivalent. Most patients were weaned off steroids by 2 months. 5 patients had worsening symptoms despite oral steroids, with 2 patients requiring readmission. There were no fatalities. One patient developed TRAb+ hyperthyroidism 6 months later.
DRESS is a rare condition, and diagnosis may also be dependent on physicians’ awareness as 5 of our cases were diagnosed in the past 3 years. Liver involvement is significant, and all cases responded to systemic steroids. However the dose and duration of steroids were not standardized.
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.